Wednesday, October 16, 2013

Interesting thought

"Just Me" commented on my last post that maybe I might need the higher dose of zyprexa on my bad days, even if I don't need it on my good days, or every day. And that constantly playing catch up with med adjustments based on mood shifts doesn't work very well. And that is very possible.

I think my biggest fear, however, is that whatever I take my brain just eventually adjusts to- and so eventually the doses always seem to go up. And I don't want to keep going up on Zyprexa. I don't even want to be on it, but I had finally come to terms with the 5mg. And so I am just worried- if I start to get manic on 7.5mg, will it now get raised to 10mg, etc. 

Plus I feel a little spacey on the higher dose, and I really don't like that feeling. 

But for now, I am back to 7.5mg, after talking to my psychiatrist. What did I think he would advise me? What psychiatrist has ever advised me to go down on meds? Except for klonopin. That is the only drug I have had a doctor want me to decrease or go off of. 

But I do like him. He checked me for lithium tremors (none), and did a screen for involuntary movements for tardive dyskinesia (none). Most psychiatrists don't do that. Or at least the ones that I have had. But I really think that if you are prescribing antipsychotics, you should be doing regular involuntary movement screens on those patients. 

1 comment:

Just Me said...

This is probably one of those things that comes from a 10 year relationship with my psychiatrist but I've just asked that I'm always on the lowest dose. Now that is not as meaningful but when I was working I was always asking to make any increase above whatever my base dose was (600 mg? I think) be a trial for a few weeks and then we backed it off if I felt better and often I went back to 600 and sometimes I didn't.

I remember going into the hospital to start Emsam adamant that I would not let them increase Seroquel or anything big. I didn't realize that going on Emsam would affect everything and make me much more agitated and that I would need more Seroquel to cope. I went from 300 to 600 in that admission and I was very happy about it and know that 600 is a bare minimum while I'm on the MAOI. One of the reasons we didn't want me to have to go on parnate was the risk of needing to go up on Seroquel. That turned out to be good as 900 is over the FDA line for XR and while they use more than this I wouldn't want to be on more, to prevent weight gain if nothing else.

I think there's an intrinsic fear that goes with healthcare expertise and these meds. I'm at higher risk for movement disorders because I've had akasthesia twice (once severe, once moderate) and EPS once (fairly mild but terrible tongue thrusting). I'm monitored closely of course, especially when I start anything new, but antipsychotics are both absolutely necessary and terrifying. I had a patient the last year I was in nursing homes who was in the hospital for something typical and I believe developed ICU delirium. He was given Haldol and a lot of it. He had worse TD than any of the long term psychiatric patients who had been treated with everything horrible. It was so sad because he had been independent, assisted his wife who had some problems herself, drove (she was afraid to), etc. and he was left pretty much dependent. To make it worse his doctor refused to say it was the haldol and so he was left on it for 2 months after being dx'd with TD. His family fought really hard to get him off but by then it was permanent and they changed it to something like "medication induced Parkinson's". He became so bitter and depressed and who could blame him? He walked in a hospital and left as a mod Ax2 transfer. I had recommend not returning home due to safety. He went home and I've wondered about him since.